Chemotherapy side effects: Hello once... - The Roy Castle Lu...

The Roy Castle Lung Cancer Foundation
3,684 members2,110 posts

Chemotherapy side effects

Hello once again. I'm due for my second perfusion of Cisplatin and Alimta (for stage IIa Non-small) this coming Monday. I suppose I will be able to discuss this with the nurses but it's hard to know who to talk to as everyone is in such a rush all the time. They say to report any side effects to your doctor but he was away all week. It feels like nobody really has time or is available.

I was given Neulasta and an anti anemia jab and I think I was lucky as my two young boys had two stomach bugs in the past two weeks which I caught but didn't suffer too badly from. Am I right in thinking these are not prescribed to everyone and that I was given them because I have a higher risk of infection having two young children and anemia?

Anyway the main query I have today is my streaming eyes. This has been going on for four days solid but has never happened in my life previously. I had a blood test yesterday which shows high platelets, could it be a reaction to that? I wonder whether this is familiar to any of you and whether there's hope of it going away one day!?

Another thing which the blood test revealed was a low at 16% transferrin saturation coefficient (TSC), I imagine this is just telling us that my iron is still low.

Apparently jaw pain is a common side effect. This occured for me the very same day. I'm curious as to how chemotherapy could have such an effect, does anyone here understand this please?

All my excuses as I'm ever so busy and writing this in a rush! All my best wishes to you all and thanks for all the helpful replies to my last post xxx

3 Replies
oldestnewest

You have my sympathy ,chemotherapy without a busy family is hard enough with it , it must be challenging . I have recently had Altima as part of chemo cycles x4 and on the last round also experienced running eyes which although not painful was just annoying .I decided to go to the local outpatients emergency eye hospital as I was walking past and they helpfully gave me some eye gel drops which helped .Then as fast as it arrived it calmed down ,it is caused by dry eyes apparently ?a drug reaction. A lot of problems arise whilst having chemo and then disappear or calm down .I report all side effects to my oncologist or nurses to which they nod and sometimes scribble down, but do not suggest much on how to manage current problem and are not really interested unless severe usually indicated by irregular blood results and anaemia; is usually left untreated unless dramatically low HB it does improve on its own as new cells regenerate. To be frank my GP is more useful and helpful . Good luck with the rest of your chemo and recovery from it .Diane

Reply

Sorry to read about your side effects and lack of time nurses/clinicians have to hear your concerns. I only recently found out about the yellow card scheme where anyone can report side effects to medications/treatments. It is important to do so as clinical trials often only focus on patients with certain characteristics rather than those with existing conditions or other issues so when treatments are introduced to the population at large, the manufacturers need to know any other potential side effects as well as the regulators.

Several treatments used in lung cancer are still relatively recent introductions and dosages and order in which they are given are still being considered so any information that may impact this is best reported both to clinicians and any trial nurse (if you're taking part) and yellow card scheme. yellowcard.mhra.gov.uk/

I didn't have chemo but a few months after my lung surgery had terrible dry eyes (tear ducts completely blocked) and had not had that previously and was given drops. Unsure of the cause but it went away and not had the same sense although more recently experience dry eyes in conference centres/hotels due to air conditioning but completely different sensation to the one after surgery.

The other thing that springs to mind is that much of the UK right now has trees in blossom and grasses seeing with high pollen count and allergies can arise at any time in life even if we have not had a previous reaction and might produce streaming eyes as you describe. Worth discussing with a pharmacist in the meantime to see if they can suggest something to help you (explain your chemo regime). Not every symptom we experience following a diagnosis is necessarily related to our lung cancer or its treatment but it is easy to think it is. Hope you get some relief soon.

1 like
Reply

Dear Lucanus15

Sorry to hear about your symptoms and how everyone seems busy to give you the time you need at the moment. There has been excellent replies from both diane55 and JanetteR57.

Neulasta helps protect against infection due to the immune system being compromised during chemotherapy, which would leave you more open to infection. It is good that you did not have the gastric bug too bad. The link below from cancer research UK details the potential side effects from Alimta:

cancerresearchuk.org/about-...

Some people have experienced jaw pain during their cycle of treatment, however important that the staff /GP knows about this as there can be other reasons for this, as JanetteR57 has said, we assume that all our symptoms may be related to our cancer or cancer treatment but it may be other things, e.g. a high pollen count making our eyes water etc.

This link is from Macmillan support on the side effects of Alimta:

macmillan.org.uk/informatio...

Having a high platelet count is one of the side effects of the medication and is detailed in the links above.

It may be worthwhile getting your jaw pain checked out with the dentist also, as gum disease and mouth ulcers can be a side effect.

If you wish to discuss anything you can call us on our Freephone nurse led helpline number on 0800 358 7200

All the best

The Roy Castle Support Team

Reply

You may also like...